Ask a doctor

Can a Hepatitis B Carrier Have Botox or Restylane?

I am a Hepatitis B carrier on Baraclude medication (Entecavir 0.5mg). I need to know, am I a suitable candidate for Botox, Restylane, or any other semi-permanent cosmetic injections? Will they affect my liver function? I do not want to die looking good. Please help. Thank you.

Doctor Answers (7)

Hepatitis B and fillers nad Botox

+1

I would check with your doctor first to see if he/she approves of you having this done and you are medically ok, but I do not see any major contraindication with a person that is Hep B positive as long as you are not in the active phase of Hepatitis..


Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Good perspective for Botox and fillers

+1

Safety is always first. In light of that, the fillers and Botox should be fine and safe. The fillers are inert and therefore should not interfere with liver function. The Botox should be in low enough volume/concentration that you should not have a problem.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

Hepatitis B carrier and Botox or Filler

+1

Botox and temporary or semi-permanent fillers are not contraindicated in hepatitis B carriers. If you have active liver disease, you could be at increased risk of bruising/bleeding with the injections. I do not know if health care practitioners in Singapore are required to have the hep B vaccination series, but your injecting practitioner should be notified that you are a carrier.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

No Contraindication

+1

Botox and dermal fillers a local agents. This means they are injected into a fold or wrinkle and stay within the tissues into which they've been injected. Botox and dermal fillers are not metabolized by the liver. They are metabolized locally.

So there is no contraindication to getting Botox or dermal filler. Talk to your Hepatitis doctor and let your plastic surgeon know your history.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 16 reviews

Y o Y

+1

YNY,

There is no contraindication to Botox or filler use in patients with Hepatitis B. These substances all work locally and have no systemic absorption or activity. Although there are no absolute contraindications specific to your disease, you may be at increased risk for complications with all injectables, such as bruising, bleeding and infection. Consult with a plastic surgeon and/or your internist that is treating your Hep B. Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

Botox and Fillers not likely a problem for Hepatitis B carrier

+1

Dear YNY,

You absolutely can have BOTOX and Restylane. But this also depends on the severity of you hepatitis. So if you are basically in good health except for a low level of hepatitis or a carrier state, you will be fine.

However, some people have much more severe disease and become significantly debilitated from hepatitis or its treatment. Under these circumstances, your treating physician may recommend that you recover strength before having aesthetic services.

Although universal precautions are observed in performing BOTOX and Restylane, remember to tell you doctor about your hepatitis so they are more focused on needle precautions. Most health care workers in the United States have had the hepatitis B vaccine so their risk of contracting the disease is typically quite low. However, extra vigilance is always a good thing.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You should not have a problem

+1

Thanks for your question.

The best things about Botox, Restylane, juvederm, Radiesse, and most other cosmetic procedures is that these procedures rarely carry any systemic risk or interactions with any medications. There have been cases of antibodies formed to Botox, but that mainly effects the longevity of the treatment rather than pertaining to any systemic risk. Dermal fillers such as Juvederm do have a very rare risk of an allergic reaction, but are otherwise extremely safe.

In your specific case, there is no need to worry that Botox or a dermal filler will impact your systemic treatment for Hepatitis B, or worsen your condition. Having Hepatitis B or undergoing treatment for it is not a contraindication to these superficial cosmetic treatments.

Hope this helps!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.